Kansas, 2025

Hail in Kansas, April 30, 2025

April 30, 2025 · NWS DDC · 1 event in 1 county or zone

A line of sub-severe storms moved across western Kansas generating sub-severe wind and hail. A weak short-wave and cold front generated a line of storms with embedded thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A line of sub-severe storms moved across western Kansas generating sub-severe wind and hail. A weak short-wave and cold front generated a line of storms with embedded thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 30, 4:50 PM CST, 6 hours 11 minutes earlier. Its key messages:

  • Scattered thunderstorms possible Wednesday afternoon and evening with small hail potential.
  • Scattered showers and thunderstorms favoring the southern zones adjacent to Oklahoma Thursday night.
  • Ideal spring weather Friday with mild temperatures, sunshine and light winds.
  • Dry Saturday and Sunday
  • Very wet next week, with multiple rounds of rain and thunderstorms.
Area forecast discussion, Apr 30, 4:50 PM CST, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
550 PM CDT Wed Apr 30 2025

.KEY MESSAGES...

- Scattered thunderstorms possible Wednesday afternoon and
  evening with small hail potential.

- Scattered showers and thunderstorms favoring the southern
  zones adjacent to Oklahoma Thursday night.

- Ideal spring weather Friday with mild temperatures, sunshine
  and light winds.

- Dry Saturday and Sunday

- Very wet next week, with multiple rounds of rain and
  thunderstorms.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed Apr 30 2025

Midday satellite imagery indicated stratus, and cirrus anvil
convective debris from the Oklahoma MCS, were both gradually
clearing from west to east. Where clearing can occur, moderate
instability will develop late this afternoon into this evening,
with 500 mb temperatures as cold as -18C contributing to CAPE on
the order of 1000-1500 J/kg. Model guidance is in agreement
allowing scattered thunderstorms to develop after 4 pm.
Strongest cells will be capable of quarter size hail and wind
gusts of 50-60 mph, as per SPC Day 1 marginal 5% probabilities.
Opted for pops in the chance category to cover this expectation,
as expecting rain will not be widespread as the shortwave passes
overhead during the evening.

A weak dry cold front behind the departing shortwave will
deliver a north wind shift early Thursday, but Thursday
afternoon temperatures will still be near normal for the first
day of May, in the lower 70s. Kept most zones dry through
daylight Thursday, with increasing clouds in the afternoon as
the next shortwave approaches. The next round of showers and
thunderstorms will favor the southern zones Thursday night,
especially adjacent to Oklahoma, with the next shortwave
expected to generate another MCS across the Texas panhandle into
Oklahoma through early Friday. Much of this rainfall may remain
restricted to south of the KS/OK border. Another uptick in north
winds expected early Friday as this shortwave passes.

Friday promises some of the nicest weather of the year, with
sunshine, light north winds, and mild temperatures in the lower
70s.

All global models continue to develop an omega block over North
America through this weekend into next week. SW KS will be dry
Saturday and Sunday, as the midlevel ridge axis representing the
middle of the omega block builds over the plains. Strong south
to southeast winds will commence by Sunday afternoon, in
response to lee cyclogenesis over eastern Colorado.

12z GFS/GEFS have trended toward a much stronger synoptic block
through the first half of next week. Strong cutoff cyclone near
Los Angeles 7 am Sunday...doesn't advance to the plains and the
SW KS region until 7 pm Thursday based on global deterministic
solutions and ensemble consensus. With open access to gulf
moisture, this sets the table for a very wet extended stretch
starting Monday, and continuing through Friday May 9. Models
suggest multiple, many rounds of rain and thunderstorms next
week, and heavy rain is likely. ECMWF suggests widespread
2-4 inch rainfall totals through next week, which certainly
looks reasonable. Given the model agreement, NBM pops are
already in the likely category. Storm track and moisture
availability will support heavy rain, but current thinking is
the warm sector and primary surface based severe risk will
remain south of Kansas.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 550 PM CDT Wed Apr 30 2025

VFR conditions are expected to dominate for all TAF sites through
the TAF period. At the start of the period, more scattered
thunderstorms are forecast to develop, but the coverage is uncertain
and sporadic enough to warrant VCTS at all sites. HYS has the best
chance to drop below VFR conditions with ensembles giving a 40%
chance for ceilings to drop to MVFR thresholds. With a cold front
moving through, a dramatic wind shift is expected around 8Z, with
winds ending up being from the north.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...KBJ
Hazardous weather outlook, Apr 30, 6:14 AM CST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
714 AM CDT Wed Apr 30 2025

KSZ030-031-043>046-061>066-074>081-084>090-011145-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
714 AM CDT Wed Apr 30 2025 /614 AM MDT Wed Apr 30 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated strong to marginally severe thunderstorms are possible
this afternoon and evening along and south of a line from Ulysses
to Dodge City to Medicine Lodge. Hail as large as quarter size is
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms will be possible Thursday night. These storms
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 30, 7:39 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
839 PM CDT Wed Apr 30 2025

KSZ061-074-010215-
Stanton KS-Hamilton KS-
839 PM CDT Wed Apr 30 2025

...STRONG THUNDERSTORMS WILL IMPACT HAMILTON AND NORTHWESTERN STANTON
COUNTIES THROUGH 915 PM CDT/815 PM MDT/...

At 838 PM CDT/738 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 17 miles south of Tribune
to near Syracuse to 11 miles north of Manter. Movement was southeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Syracuse around 745 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10154 3776 10155 3755 10176
      3756 10204
TIME...MOT...LOC 0138Z 293DEG 15KT 3822 10178 3795 10179 3768 10195

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Apr 30, 8:36 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
936 PM CDT Wed Apr 30 2025

KSZ062-063-010300-
Finney KS-Kearny KS-
936 PM CDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES THROUGH 1000 PM CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Deerfield, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Kearny
and northwestern Finney Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10136 3826 10122 3820 10091 3794 10107
      3811 10143
TIME...MOT...LOC 0235Z 291DEG 22KT 3818 10130

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Apr 30, 8:59 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
959 PM CDT Wed Apr 30 2025

KSZ062-063-010330-
Finney KS-Kearny KS-
959 PM CDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KEARNY AND WESTERN
FINNEY COUNTIES THROUGH 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Holcomb and Garden City around 1005 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3818 10104 3812 10064 3774 10091 3774 10093
      3789 10118
TIME...MOT...LOC 0259Z 293DEG 31KT 3802 10102

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Special weather statement, Apr 30, 10:07 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1107 PM CDT Wed Apr 30 2025

KSZ064-077-078-087-088-010430-
Gray KS-Hodgeman KS-Meade KS-Clark KS-Ford KS-
1107 PM CDT Wed Apr 30 2025

...STRONG THUNDERSTORMS WILL IMPACT FORD...SOUTHERN HODGEMAN...
NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK
COUNTIES THROUGH 1130 PM CDT...

At 1106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Jetmore to near Howell to near
Montezuma. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Howell, Montezuma, Ensign, and The Haggard Elev around 1110 PM
  CDT.
  Dodge City and Jetmore around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3758 10060 3784 10033 3816 10015 3813 9960
      3763 9971 3729 10016
TIME...MOT...LOC 0406Z 291DEG 36KT 3810 10009 3779 10021 3757 10051

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Local storm report, Apr 30, 10:15 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1115 PM CDT Wed Apr 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     Hail             1 SE Ingalls            37.82N 100.44W
04/30/2025  E0.50 Inch       Gray               KS   Public

            Report from mPING: Half-inch (0.50 in.).

1101 PM     Tstm Wnd Gst     Cimarron                37.81N 100.35W
04/30/2025  E45 MPH          Gray               KS   Emergency Mngr

            Winds estimated between 40 and 50 mph.

1101 PM     Hail             Cimarron                37.81N 100.35W
04/30/2025  M0.88 Inch       Gray               KS   Emergency Mngr

&&
Special weather statement, Apr 30, 10:33 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1133 PM CDT Wed Apr 30 2025

KSZ064-078-010500-
Hodgeman KS-Ford KS-
1133 PM CDT Wed Apr 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FORD AND SOUTH CENTRAL
HODGEMAN COUNTIES THROUGH MIDNIGHT CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Dodge City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ft. Dodge and Dodge City around 1140 PM CDT.
  Wright around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 10018 3797 10006 3792 9965 3751 9987
TIME...MOT...LOC 0433Z 289DEG 19KT 3778 10003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gray

When
April 30, 11:01 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.810, -100.350

Emergency manager reported 0.88 inch sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244481.